Mississippi, 2012

Damaging Winds in Mississippi, February 15, 2012

February 15, 2012 · NWS JAN · 4 events in 2 counties and zones

Widespread rain moved across the region ahead of a cold front that eventually swept across the Deep South early on the 16th. A squall line developed across southwest Mississippi during the evening hours of the 15th producing a few instances of wind damage as it moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Widespread rain moved across the region ahead of a cold front that eventually swept across the Deep South early on the 16th. A squall line developed across southwest Mississippi during the evening hours of the 15th producing a few instances of wind damage as it moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 15, 3:00 PM CST, 4 hours earlier.

Area forecast discussion, Feb 15, 3:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST WED FEB 15 2012

...HEAVY RAIN AND SOME SEVERE STORMS POSSIBLE LATE THIS AFTERNOON
AND TONIGHT...

.DISCUSSION...SHORT TERM(TONIGHT THROUGH FRIDAY NIGHT)
THE PRIMARY CONCERNS WILL BE FOR A STORM SYSTEM THAT WILL COME OUT
OF THE SOUTHERN PLAINS THAT WILL AFFECT THE REGION FOR LATE THIS
AFTERNOON INTO THE OVERNIGHT HOURS. THE ISSUES WILL BE FOR SOME
SEVERE POTENTIAL IN THE SOUTHWEST QUARTER FOR THIS EVENING AS WELL AS
LOCALLY HEAVY RAINS. THERE WILL ALSO BE SOME STRONG STORM ISSUES IN
THE SOUTHEAST QUARTER OVERNIGHT. SECONDARY ISSUES WILL BE THE RETURN
OF RAIN FOR FRIDAY INTO FRIDAY NIGHT...FOLLOWED BY POPS AND TEMPS.

LATEST SATELLITE IMAGERY SHOWED AN APPROACHING SHORT WAVE WITH AN ASSOCIATED
CLOSED LOW OVER THE SOUTHERN PLAINS. AN ASSOCIATED MCS WITH SOME
LINE SEGMENTS WAS CROSSING WESTERN LOUISIANA. ON THE SURFACE AN AREA
OF LOW PRESSURE WAS OBSERVED OVER OKLAHOMA WITH AN ASSOCIATED WARM
FRONT PUSHING NORTHEAST FROM OKLAHOMA THROUGH LOUISIANA TO
APPROACHING SOUTHWEST MISSISSIPPI. SO EXPECT THE MCS TO START TO
AFFECT NORTHEAST LOUISIANA AND SOUTHEAST ARKANSAS LATE THIS
AFTERNOON AND SPREAD EAST ACROSS THE REGION OVERNIGHT AS THE WARM
FRONT PUSHES NORTHEAST ACROSS THE REGION. THERE WILL BE ENOUGH
SHEAR...HELICITY AND SOME INSTABILITY FOR A FEW SEVERE STORMS IN THE
SOUTHWEST QUARTER OF THE REGION OVERNIGHT..GENERALLY ALONG AND SOUTH
OF I-20 AS WELL AS ALONG AND WEST OF I-55. AS THE MCS PUSHES EAST A
FEW STRONG STORMS WILL AFFECT THE SOUTHEAST QUARTER OF THE REGION.
THE BEST FORCING WITH THIS SYSTEM WILL LIFT NORTH OF THE REGION
DURING THE NIGHT. OVER THE SOUTHWEST AREAS LINE
SEGMENTS...SUPERCELLS AS WELL AS CLUSTERS OF SEVERE STORMS WILL BE
POSSIBLE. THE MAIN RISK WILL BE HAIL...DAMAGING WINDS AND A FEW
TORNADOES IN THE SOUTHWEST. OUR CHANCES OF THUNDERSTORMS WILL
DECREASE FROM THE NORTHWEST AFTER MIDNIGHT. THE ASSOCIATED COLD
FRONT WILL BE SLOW TO MOVE THROUGH THE REGION FROM THE WEST. EXPECT
ELEVATED CONVECTION TO PUSH INTO THE WEST FOR THIS AFTERNOON...THEN
SPREAD ACROSS THE REST OF THE REGION BY THIS EVENING. EXPECT IT TO
BECOME MORE SURFACE BASE IN THE WEST AND SOUTHWEST LATE THIS
AFTERNOON BEFORE SPREADING ACROSS MAINLY THE SOUTH HALF FOR TONIGHT.
HOWEVER IF WE DO NOT REACH THE EXPECTED INSTABILITY IT IS POSSIBLE
THAT IT COULD BE MORE OF A HEAVY RAIN EVENT. IN THE CASE OF HEAVY
RAIN OPTED NOT TO GO WITH A FLASH FLOOD WATCH WITH THE MOVEMENT OF
THIS SYSTEM. COULD SEE 1 TO 3 INCH AMOUNTS POSSIBLE. MODELS TRY TO
KEEP INSTABILITY ACROSS THE REGION WITH THE SLOW FRONTAL PASSAGE ON
THURSDAY. SO KEPT LOWER CONVECTIVE POPS FOR THURSDAY. A SOUTHERN
STREAM SYSTEM COMBINED WITH A GULF LOW WILL COME TO THE REGION FROM
THE WEST...WHICH WILL HELP TO SPREAD RAIN ACROSS THE REGION FOR
FRIDAY INTO FRIDAY NIGHT. IT WILL START OUT AS LIGHT RAIN DURING THE
DAY...THEN AS ISENTROPIC LIFT INCREASES IT WILL BECOME MODERATE RAIN
ON FRIDAY NIGHT. AS FAR AS TEMPS ARE CONCERN WENT WITH A BLEND OF
GMOS AND MAV NUMBERS. AS FAR AS POPS ARE CONCERN WENT WITH CURRENT
POPS FOR TONIGHT AS WELL AS A BLEND OF MAV AND NAM GUIDANCE./17/

.PREVIOUS LONG TERM DISCUSSION...SATURDAY THROUGH NEXT WEDNESDAY
SLIGHTLY COOLER DRIER CONDITIONS WILL EXIST OVER THE
FORECAST AREA HEADING INTO THE WEEKEND.  BEGINNING FRIDAY NIGHT
THOUGH...RAIN CHANCES WILL BE ON THE INCREASE OVER THE ARKLAMISS
REGION AS A SURFACE LOW DEVELOPS OVER THE NORTHWEST GULF OF MEXICO
IN RESPONSE TO A SHORTWAVE SWINGING EAST ACROSS THE SOUTHERN
PLAINS.  THIS SURFACE LOW WILL SHIFT EAST NORTHEAST ACROSS THE NORTH
CENTRAL GULF OF MEXICO DURING THE COURSE OF THE DAY SATURDAY CAUSING
RAIN TO SPREAD ACROSS THE MAJORITY OF THE FORECAST AREA...ESPECIALLY
THE SOUTHERN PORTION OF IT.  AS THE LOW LIFTS NORTHEAST ACROSS THE
FLORIDA PANHANDLE AND INTO SOUTHERN GEORGIA SATURDAY NIGHT...RAIN
CHANCES WILL GRADUALLY COME TO AN END FROM WEST TO EAST.  CLOUDS
LOOK TO HANG AROUND INTO SUNDAY MORNING THOUGH AS THE UPPER TROUGH
CONTINUES TO SWING ACROSS THE REGION.

ONCE AGAIN...WITH NORTHERLY FLOW OVER THE CWA...COOLER CONDITIONS
WILL EXIST ON SUNDAY AS SKIES CLEAR.  AFTER A COUPLE OF RAIN-FREE
DAYS SUNDAY AND MONDAY...RAIN CHANCES JUMP BACK INTO THE FORECAST
MONDAY NIGHT AND CONTINUE THROUGH WEDNESDAY AS YET ANOTHER SERIES OF
SYSTEMS ARE POISED TO DEVELOP TO OUR WEST...AND BEGIN TO SLOWLY
SHIFT EAST TOWARDS US. /19/17

&&
.AVIATION...
VFR CONDS WILL PREVAIL THRU THE REST OF THE AFTN...ACCOMPANIED BY
SRLY/SERLY WINDS OF 8-12KTS WITH OCSNL GUSTS. A FEW SHWRS HAVE BEGUN
TO CROSS NERN LA...WITH THE BRUNT OF SHWR/TSTM ACTIVITY MOVING EAST
OUT OF WEST-CENTRAL LA. THIS AREA WILL BEGIN TO IMPACT THE ARKLAMISS
LATE THIS AFTN INTO THE EVENING HOURS WITH LGT/MOD SHRA/RA POTENTIAL
CONTINUING INTO TONIGHT. MVFR/IFR CIG MAY DEVELOP AFTER THE RAIN
STARTS...ESPECIALLY LATER THIS EVENING/OVRNGT. VSBY RESTRICTIONS
BELOW 1 MILE WILL BE LIKELY IN THE HEAVIER DOWNPOURS. A COLD FRONT
WILL BEGIN PUSHING ACROSS THE REGION AS THE RAIN DEPARTS TOMORROW
MORNING WITH WINDS SHIFTING TO THE NW IN ITS WAKE. MVFR/IFR CIGS MAY
PERSIST TOMORROW MORNING BEFORE VFR CONDS RETURN MID/LATE MORNING.
/BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       58  71  46  63 / 100  19   8  17
MERIDIAN      59  74  46  66 / 100  45   7  15
VICKSBURG     56  70  46  62 / 100  11   9  19
HATTIESBURG   62  76  51  65 / 100  39   9  36
NATCHEZ       57  70  50  63 / 100  12  14  27
GREENVILLE    55  65  43  61 /  90  11   8   9
GREENWOOD     55  69  43  63 /  91  11   6   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/CME/19
Hazardous weather outlook, Feb 15, 1:04 PM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
104 PM CST WED FEB 15 2012

LAZ015-016-023>026-MSZ047-048-053-054-059>062-161915-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
104 PM CST WED FEB 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI
AND NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND THURSDAY

SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE OUTLOOK
AREA BETWEEN 4 PM AND 9 PM...WITH THE MAIN RISK BEING DAMAGING WINDS
AND POSSIBLY A FEW TORNADOES.

IN ADDITION...LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES WILL ALSO BE
POSSIBLE WITH THESE STORMS. DUE TO RECENT RAINS AND SATURATED SOIL
CONDITIONS...THIS ADDITIONAL RAINFALL MAY LEAD TO SOME FLOODING
CONCERNS WHERE THE HEAVIEST RAIN FALLS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING.

MSZ049>052-055>058-063>066-072>074-161915-
RANKIN-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
104 PM CST WED FEB 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

A FEW STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH WILL
BE POSSIBLE BETWEEN 9 PM AND 1 AM. BRIEF HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH TUESDAY.

ARZ074-075-LAZ007>009-MSZ018-019-025>046-161915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
104 PM CST WED FEB 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

In the hours before

Special weather statement, Feb 15, 5:48 PM CST, 1 hour 12 minutes before
MSZ028-037-160020-
ATTALA MS-MONTGOMERY MS-
548 PM CST WED FEB 15 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
548 PM CST WED FEB 15 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES NORTHWEST OF HESTERVILLE AT 548 PM CST...MOVING
NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN MONTGOMERY AND NORTH CENTRAL ATTALA COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3346 8938 3343 8942 3343 8946 3329 8946
      3328 8938 3307 8969 3317 8978 3319 8978
      3320 8975 3329 8970 3329 8965 3335 8965
      3347 8951
TIME...MOT...LOC 2348Z 229DEG 36KT 3320 8967

JA
Special weather statement, Feb 15, 6:04 PM CST, 56 minutes before
LAZ016-023>026-MSZ047-053-059-060-160100-
ADAMS MS-WARREN MS-JEFFERSON MS-CLAIBORNE MS-TENSAS LA-FRANKLIN LA-
CONCORDIA LA-CATAHOULA LA-MADISON LA-
604 PM CST WED FEB 15 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
604 PM CST WED FEB 15 2012

...BAND OF HEAVY RAINS MOVING NORTHEAST ALONG MISSISSIPPI RIVER...

A BAND OF HEAVY RAINS AND A FEW STRONG THUNDERSTORMS CAPABLE OF
PRODUCING ONE TO TWO INCHES OF RAINFALL PER HOUR WAS LOCATED FROM
WALLACE RIDGE TO 5 MILES WEST OF FAYETTE AT 601 PM CST...MOVING
NORTHEAST AT 40 MPH. GUSTY WINDS UP TO 30 MPH ARE ALSO POSSIBLE.

VERY HEAVY RAINS ALONG WITH CLOUD TO GROUND LIGHTNING WILL PROGRESS
UP THE MISSISSIPPI RIVER THROUGH SAINT JOSEPH...GRAND GULF AND INTO
THE VICKSBURG AREA THROUGH 700 PM.

PEOPLE IN CLAIBORNE...JEFFERSON...SOUTHWESTERN WARREN AND NORTH
CENTRAL ADAMS COUNTIES...AND SOUTHERN MADISON...NORTHERN CATAHOULA...
NORTHEASTERN CONCORDIA...SOUTHEASTERN FRANKLIN AND TENSAS PARISHES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3243 9135 3241 9074 3166 9088 3167 9198
TIME...MOT...LOC 0001Z 232DEG 55KT 3174 9177 3173 9110

40
Special weather statement, Feb 15, 6:19 PM CST, 41 minutes before
LAZ024-026-160050-
CONCORDIA LA-CATAHOULA LA-
619 PM CST WED FEB 15 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
619 PM CST WED FEB 15 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 35 TO 50 MPH
WINDS WAS LOCATED FROM 14 MILES WEST OF WALTERS TO 22 MILES SOUTHWEST
OF LARTO AT 619 PM CST...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN SOUTHERN CATAHOULA AND CONCORDIA PARISHES SHOULD MONITOR
THESE STORMS CLOSELY.

LAT...LON 3161 9202 3172 9154 3137 9148 3136 9148
      3137 9152 3143 9155 3139 9158 3132 9151
      3128 9151 3126 9165 3118 9158 3114 9172
      3120 9170 3122 9179 3129 9191 3128 9194
      3122 9192 3122 9199 3128 9203
TIME...MOT...LOC 0019Z 255DEG 37KT 3148 9219 3114 9214

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
February 15, 7:00 PM CST
Where
Adams County, 1.5 mi SSE of Natchez
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.550, -91.390

A tree was blown down on Highway 61 North and another on Martin Luther King Road.

Thunderstorm Wind, Franklin

When
February 15, 8:00 PM CST
Where
Franklin County, Hamburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
31.580, -91.070

Power lines were blown down in Hamburg.

Thunderstorm Wind, Franklin

When
February 15, 8:12 PM CST
Where
Franklin County, 0.61 mi SE of Oldenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
31.573, -90.974

Power lines were blown down in Oldenburg.

Thunderstorm Wind, Franklin

When
February 15, 8:13 PM CST
Where
Franklin County, 0.59 mi E of Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.470, -90.890

Several trees were blown down around Meadville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363813, 363816, 363817, 363814.